Universal covering spaces and fundamental groups in algebraic geometry as schemes
Journal de Théorie des Nombres de Bordeaux, Volume 23 (2011) no. 2, pp. 489-526.

In topology, the notions of the fundamental group and the universal cover are closely intertwined. By importing usual notions from topology into the algebraic and arithmetic setting, we construct a fundamental group family from a universal cover, both of which are schemes. A geometric fiber of the fundamental group family (as a topological group) is canonically the étale fundamental group. The constructions apply to all connected quasicompact quasiseparated schemes. With different methods and hypotheses, this fundamental group family was already constructed by Deligne.

En topologie, les notions de groupe fondamental et de revêtement universel sont lieés l’une à l’autre. En suivant l’exemple topologique, on construit un schéma en groupes fondamentaux d’un revêtement universel, qui sont tous les deux des schémas. Une fibre géométrique du schéma en groupes fondamentaux est homéomorphe au groupe fondamental étale. Ces constructions s’appliquent à tout schéma quasi-compact et quasi-séparé. Avec des méthodes et des hypothèses différentes, ce schéma en groupes fondamentaux a déjà été construit par Deligne.

Received:
Published online:
DOI: 10.5802/jtnb.774
@article{JTNB_2011__23_2_489_0,
     author = {Ravi Vakil and Kirsten Wickelgren},
     title = {Universal covering spaces and fundamental groups in algebraic geometry as schemes},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {489--526},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {23},
     number = {2},
     year = {2011},
     doi = {10.5802/jtnb.774},
     mrnumber = {2817942},
     zbl = {1228.14019},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.774/}
}
TY  - JOUR
TI  - Universal covering spaces and fundamental groups in algebraic geometry as schemes
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2011
DA  - 2011///
SP  - 489
EP  - 526
VL  - 23
IS  - 2
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.774/
UR  - https://www.ams.org/mathscinet-getitem?mr=2817942
UR  - https://zbmath.org/?q=an%3A1228.14019
UR  - https://doi.org/10.5802/jtnb.774
DO  - 10.5802/jtnb.774
LA  - en
ID  - JTNB_2011__23_2_489_0
ER  - 
%0 Journal Article
%T Universal covering spaces and fundamental groups in algebraic geometry as schemes
%J Journal de Théorie des Nombres de Bordeaux
%D 2011
%P 489-526
%V 23
%N 2
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.774
%R 10.5802/jtnb.774
%G en
%F JTNB_2011__23_2_489_0
Ravi Vakil; Kirsten Wickelgren. Universal covering spaces and fundamental groups in algebraic geometry as schemes. Journal de Théorie des Nombres de Bordeaux, Volume 23 (2011) no. 2, pp. 489-526. doi : 10.5802/jtnb.774. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.774/

[AM] M. Artin and B. Mazur, Etale Homotopy. Lecture Notes in Math. 100, Springer-Verlag, Berlin-New York 1969. | MR: 245577 | Zbl: 0182.26001

[Ar] M. Artin, Grothendieck Topologies. Lecture Notes, Harvard University Math. Dept., Cambridge, Mass 1962. | Zbl: 0208.48701

[AT] E. Artin and J. Tate, Class Field Theory. W. A. Benjamin, Inc., New York-Amsterdam, 1968. | MR: 223335 | Zbl: 0176.33504

[Bi1] D. K. Biss, A generalized approach to the fundamental group. Amer. Math. Monthly 107 (2000), no. 8, 711–720. | MR: 1790918 | Zbl: 1016.57003

[Bi2] D. K. Biss, The topological fundamental group and generalized covering spaces. Topology Appl. 124 (2002), no. 3, 355–371. | MR: 1930651 | Zbl: 1016.57002

[BLR] S. Bosch, W. Lutkebohmert, M. Raynaud, Néron Models. Springer, 1990. | MR: 1045822 | Zbl: 0705.14001

[Bo] M. Boggi, Profinite Teichmüller theory. Math. Nachr. 279 (2006), no. 9–10, 953–987. | MR: 2242960 | Zbl: 1105.14031

[BT] F. Bogomolov and Y. Tschinkel, Unramified correspondences. In Algebraic number theory and algebraic geometry, 17–25, Contemp. Math., 300, Amer. Math. Soc., Providence, RI, 2002. | MR: 1936365 | Zbl: 1082.14511

[D] P. Deligne, Le groupe fondamental de la droite projective moins trois points. In Galois groups over (Berkeley, CA, 1987), 79–297, Math. Sci. Res. Inst. Publ., 16, Springer, New York, 1989. | MR: 1012168 | Zbl: 0742.14022

[E] L. Ehrenpreis, Cohomology with bounds. In Symposia Mathematica, Vol. IV (INDAM, Rome, 1968/69) pp. 389–395, Academic Press, London. | MR: 276831 | Zbl: 0239.55006

[EGA II] A. Grothendieck, Éléments de géométrie algébrique II. Étude globale élémentaire de quelques classes de morphismes. IHES Publ. Math. No. 11, 1961. | Numdam | MR: 217084

[EGA III-1] A. Grothendieck, Éléments de géométrie algébrique III, Première Partie. IHES Publ. Math. No. 11, 1961. | Numdam

[EGA IV-2] A. Grothendieck, Éléments de géométrie algébrique IV: Étude locale des schémas et des morphismes de schémas, Seconde partie. IHES Publ. Math. No. 24, 1965. | Numdam | Zbl: 0135.39701

[EGA IV-3] A. Grothendieck, Éléments de géométrie algébrique IV: Étude locale des schémas et des morphismes de schémas, Troisième partie. IHES Publ. Math. No. 28, 1967. | Numdam | Zbl: 0144.19904

[EGA IV-4] A. Grothendieck, Éléments de géométrie algébrique IV: Étude locale des schémas et des morphismes de schémas, Quatrième partie. IHES Publ. Math. No. 32, 1967. | Numdam | Zbl: 0153.22301

[EH] H. Esnault and P. H. Hai, The fundamental groupoid scheme and applications. Preprint 2006, arXiv:math/0611115v2. | Numdam | MR: 2498355

[Ge] W.-D. Geyer, Unendliche algebraische Zahlkörper, über denen jede Gleichung auflösbar von beschränkter Stufe ist. J. Number Theory 1 (1969), 346–374. | MR: 282946 | Zbl: 0192.40101

[Gi] P. Gille, Le groupe fondamental sauvage d’une courbe affine en caractétristique p>0. In Courbes semi-stables et groupe fondamental en géométrie algébrique (Luminy, 1998), 217–231, Progr. Math. 187, Birkhäuser, Basel, 2000. | MR: 1768103 | Zbl: 0978.14034

[Gr1] A. Grothendieck, Brief an G. Faltings. (German) [Letter to G. Faltings] With an English translation on pp. 285–293. London Math. Soc. Lecture Note Ser., 242, Geometric Galois actions, 1, 49–58, Cambridge Univ. Press, Cambridge, 1997. | MR: 1483108 | Zbl: 0901.14002

[Gr2] A. Grothendieck, Esquisse d’un programme. (French. French summary) [Sketch of a program] With an English translation on pp. 243–283. London Math. Soc. Lecture Note Ser., 242, Geometric Galois actions, 1, 5–48, Cambridge Univ. Press, Cambridge, 1997. | MR: 1483107 | Zbl: 0901.14001

[KM] J. Kahn and V. Markovic, Random ideal triangulations and the Weil-Petersson distance between finite degree covers of punctured Riemann surfaces. Preprint 2008, arXiv:0806.2304v1.

[Le] H. W. Lenstra, Galois Theory for Schemes. Course notes available from the server of the Universiteit Leiden Mathematics Department, http://websites.math.leidenuniv.nl/algebra/GSchemes.pdf, Electronic third edition: 2008.

[Ma] A. Magid, Covering spaces of algebraic groups. Amer. Math. Montly 83 (1976), 614–621. | MR: 422292 | Zbl: 0346.14008

[Mc] C. McMullen, Thermodynamics, dimension, and the Weil-Petersson metric. Invent. Math. 173 (2008), no. 2, 365–425. | MR: 2415311 | Zbl: 1156.30035

[Mi] J. S. Milne, Étale cohomology. Princeton Math. Ser., 33, Princeton U. P., Princeton, N.J., 1980. | MR: 559531 | Zbl: 0433.14012

[Miy] M. Miyanishi, On the algebraic fundamental group of an algebraic group. J. Math. Kyoto Universit. 12 (1972), 351–367. | MR: 301023 | Zbl: 0241.14012

[MM] J. W. Morgan and I. Morrison, A van Kampen theorem for weak joins. Proc. London Math. Soc. (3) 53 (1986), no. 3, 562–576. | MR: 868459 | Zbl: 0609.57002

[Moc] S. Mochizuki, Correspondences on hyperbolic curves. Preprint, available at http://www.kurims.kyoto-u.ac.jp/ motizuki/papers-english.html | MR: 1637015

[Mor] F. Morel, 𝔸 1 -algebraic topology over a field. Preprint, available at http://www.mathematik.uni-muenchen.de/ morel/preprint.html | MR: 2275634

[MS] V. Markovic and D. Šarić, Teichmüller mapping class group of the universal hyperbolic solenoid. Trans. Amer. Math. Soc. 358 (2006), no. 6, 2637–2650. | MR: 2204048 | Zbl: 1095.30040

[Mur] J. P. Murre, Lectures on an Introduction to Grothendieck’s theory of the Fundamental Group. Notes by S. Anantharaman, TIFR Lect. on Math., no. 40, TIFR, Bombay, 1967. | MR: 302650 | Zbl: 0198.26202

[N1] M. Nori, On the representations of the fundamental group. Compositio Math., 33, (1976), no. 1, 29–41. | Numdam | MR: 417179 | Zbl: 0337.14016

[N2] M. Nori, The fundamental group-scheme. Proc. Indian Acad. Sci. (Math. Sci.) 91, no. 2, 1982, 73–122. | MR: 682517 | Zbl: 0586.14006

[NSW] J. Neukirch, A. Schmidt and K. Wingberg, Cohomology of number fields. Second edition. Grundlehren der Mathematischen Wissenschaften, 323. Springer-Verlag, Berlin, 2008. | MR: 2392026 | Zbl: 1136.11001

[Oo] F. Oort, The algebraic fundamental group. In Geometric Galois Actions, 1, 67–83, London Math. Soc. Lecture Note Ser., 242, Cambridge UP, Cambridge, 1997. | MR: 1483110 | Zbl: 0911.14006

[Pa] R. Pardini, Abelian covers of algebraic varieties. J. Reine Angew. Math. 417 (1991), 191–213. | MR: 1103912 | Zbl: 0721.14009

[Po] F. Pop, Anabelian Phenomena in Geometry and Arithmetic. 2005 notes, available at http://modular.math.washington.edu/swc/aws/notes/files/05PopNotes.pdf

[PSS] I. I. Piatetski-Shapiro and I. R. Shafarevich, Galois theory of transcendental extensions and uniformization. In Igor R. Shafarevich: Collected Mathematical Papers, Springer-Verlag, New York, 1980, 387-421.

[RZ] L. Ribes and P. Zalesskii, Profinite Groups. Ergebnisse der Mathematik und ihrer Grenzgebiete, 40, Springer, Berlin, 2000. | MR: 1775104 | Zbl: 0949.20017

[Se1] J.-P. Serre, Construction de revêtements étales de la droite affine en caractéristique p. C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), no. 6, 341–346. | MR: 1071640 | Zbl: 0726.14021

[Se2] J.-P. Serre, Groupes proalgébriques. IHES Publ. Math. No. 7, 1960. | Numdam | MR: 118722 | Zbl: 0097.35901

[Se3] J.-P. Serre, Galois cohomology. P. Ion trans., Springer-Verlag, Berlin, 2002. | MR: 1867431 | Zbl: 1004.12003

[SGA1] A. Grothendieck (dir.), Revêtements étales et groupe fondamental (SGA1). Documents Mathématiques 3, Soc. Math. Fr., Paris, 2003. | MR: 2017446

[SGA 3] M. Demazure and A. Grothendieck, Séminaire de Géométrie Algébrique du Bois Marie 1962/64, Schémas en Groupes II. Lecture Notes in Mathematics 152, Springer-Verlag, 1970. | Zbl: 0209.24201

[Sp] E. Spanier, Algebraic Topology. McGraw-Hill Book Co., New York, 1966. | MR: 210112 | Zbl: 0477.55001

[Su] D. Sullivan, Linking the universalities of Milnor-Thurston, Feigenbaum, and Ahlfors-Bers. In Topological Methods in Modern Mathematics (Stony Brook, NY, 1991), 543–564, Publish or Perish, Houston TX, 1993. | MR: 1215976 | Zbl: 0803.58018

[Sz1] T. Szamuely, Le théorème de Tamagawa I. In Courbes semi-stables et groupe fondamental en géométrie algébrique (Luminy, 1998), 185–201, Progr. Math. 187, Birkhäuser, Basel, 2000. | MR: 1768101 | Zbl: 0978.14014

[Sz2] T. Szamuely, Galois Groups and Fundamental Groups. Cambridge Studies in Advanced Mathematics, vol. 117, to be published by Cambridge University Press in 2009. | MR: 2548205 | Zbl: 1189.14002

Cited by Sources: